Side effects: I'm turning into the Werewolf
Feb 22, 2002
Before I tested positive for the HIV virus, I was having some anxiety and depression about career, lifewhat can I do to help my heart sing again? I've also had difficulty with insomnia off and on over the past 20 years of my life. I seem to be able to deal with it, even though it is certainly a major nuisance at times.
About a month into psyvhotherapy I told my (now X) partner that something just doesn't seem right with me and maybe I should go and get a physical. Since I was about to turn 52, I thought, maybe this is thyroid or something physiological.
At my doctors suggestion I got tested for HIV. I said I don't believe I have anything to worry about. I've been in a six-year relationship. I went ahead and got tested. A week later he called me and told me my test came back positive. I went numb.
He was not a specialist, but recommended that I get on HAART. He put me on Sustiva and Combivir. My insomnia went into overdrive. My anxiety went through the roof. I was trying to function, but was crying all the time or just feeling miserable. I was on that regimen for three months. There were times I felt like my head was going to explode. I couldn't calm down.
I changed doctors and was changed to Trizivir. For a couple of weeks I seemed to do fine. I still couldn't sleep and my anxiety was still a major problem. I fought getting on antidepressants and antianxiety medication. Finally, my third doctor and I met and he felt comfortable with my numbers to get me off antivirals. I was apprehensive because my numbers improved greatly from the time I started meds. Not that I was in a dangerous situation to start with. After a day of thinking about it, I told my doctor I'd like to get off the meds. I also got off Paxil, which I had started. After a short while the anxiety came back with a vengeance. I had burning down my legs and into my feet like someone poured hot oil down my veins or nerves. I met with my psychiatrist and said I do beleive now that this is all about anxiety and got back on Paxil-20mg. The first two weeks, I did well. I slept without taking any sleep medication. During the third week my insomnia returned. I dealt with the side effects telling myself it's worth giving up the sexual side effects to have some relief. Even off the HIV meds and now on 30mg of Paxil, I get burning on the left side of my head interiorally. I get burning or tingling in my shoulders. I even had a few nights when pulling the blankets over my legs felt like my legs were raw. Grant it, I did a lot of physical work that day. I also get a strange sensation on my neck and arms when my clothes rub against my body. I just told myself, I guess I'll have to deal with all of this.
My psychiatrist also put me on Trazadone at one point. For the first two weeks I did fine. During the third week I got what I would call restless leg syndrome. He said this is not a side effect of the medicine. A friend of mine in the medical field looked up Trazadone in the Physicians reference guide and very low on the side effects was restless leg syndrome or leg twitching. I got off Trazadone and my symptoms cleared up almost immediately.
Three weeks ago after meeting with my doctor and seeing where my numbers went: T-Cells from 777 at a high to 435 and a viral load of 77 to 12,900, I decided it was time to rethink getting back on the HIV meds. I didn't want my numbers to keep going in the direction they were going. He/we decided together to put me on Combivir and Viramune. For two weeks I did fine. The third week I started with stomach problems. I just wrote it off to stomach flu or virus, which I believe it was. After that dissipated, a few days later I had a general ill feeling. I was in bed an entire weekend. Sunday I woke up feeling pretty well and all of a sudden had what I would call a panick attack and then just started feeling ill. I had friends come by to take care of me. My morning friend took me to breafast and when I got home, I felt like hell. I got in bed and called a friend about five hours later to come by. After we talked, and when my friend left I felt somewhat better. I'd been taking Klonapin to calm myself down also. Monday morning I woke up (2/18/02) and felt fine. I had a good night's sleep. I'm taking Ambien 10mg for sleep and it's working well. When I got out of bed I started speeding. I couldn't calm down. Emotionally distraught, I started crying for about 2-3 hours. I had a friend pick me up and take me to the HIV (BRAC) center here in Atlanta to talk with the resident psychotherapist. She attributed it mostly to anxiety, which I would agree. I went to one of my HIV groups Monday night and got read the riot act. Actually, I got a lot of very constructive feedback. My doctor took me off the Combivir and Viramune to see what was going on with me. I didn't take my dose Monday night and woke up Tuesday feeling well, physically and mentally. I thought, this is just me. Obviously the HIV meds couldn't be out of my system. Obviously I just haven't dealt with something. Anger, whatever. I spoke with my doctor and told him how I felt and that I'd like to start taking the meds again. I took my dose at around 9:45am. I got home and felt strong, well and alert. Called a client, felt sharp, focused, etc. Around 2:00 pm the body symptoms started again. Speeding, burning in the side of my head, skin burning, not being able to calm down or concentrate. I called my doctor and said, "This is not me". Something is going on [chemically]. Either an interaction with Paxil and my meds or Paxil is not the right antianxiety. I don't know what, but it's absolutely driving me crazy. I couldn't focus, the lighting coming in my window seemed more intense. I get a pain in my right ring and middle finger. (I had this even off the HIV meds). It intensifies on the HIV meds. And then I get a general ill feeling.
Here's what I'm taking:
Paxil 30mg Buspar: I was up to 15mg and my doctor cut me back to half of that. He said there may be an ineraction between the Buspar and the Neurontin. I was up to 1200 mg of Neurontin. He cut me back to half of that and then wants me to discontinue that.
When I woke up this morning, I beleived that stopping the HIV meds was the answer. Now again, I don't know. I wasn't feeling too well this morning. Not the the speeding sensation, but general ill feeling. I took a Klonapin, .5mg and half a Buspar and then took 300mg of Neurontin.
I feel like I'm losing my mind. Like I said, even on the Paxil, I was having the tingling sensation on left side of my head, sensativity on my penis when my underpants rubbed against it at times. Burning on my left elbow and forearm. Tingling on the upper tip of my left ear (this happens quite often). But this all seems to be magnafied when I'm on HIV meds. Combivir is the common thread with all three regimens I've been on. I believe the Sustiva had an adverse effect on me too when I was on it.
I'm also doing talk therapy.
Generally, I've had a difficult time with the concept of taking any kind of meds. Obviously, my thinking is having to change. You know, the man thing. I can handle all of this. I'm finally realizing that that's what the meds are for. Certainly, all of this is an adjustment for me or anyone who is dealing with HIV. Grant it, I have a hell of a lot of anger about being infected by my X partner. But I'm sixteen months into this ordeal and there seems to be no relief in site. I realize that all the meds have a potential of having side effects. But this quite frankly "screwing" with my brain is about to drive me over the edge. There are quite frankly times when I feel like some kind of monster. What scares me is the the pharmacist, and my HIV doctor showed me the literature on the Combivir and Viramune and tell me they are pretty benign as far as side effects. Am I some kind of freak? I have a difficult time believing that I'm bipolar, which has also been suggested. But something ain't right.
Please, your opinion is greatly needed. I've been to neurologist, a psychiatrist that keeps wanting to up my dosage of Paxil. My regular doctor is great. I have a lot of faith in him and his practice. I'm trying to have a sense of humor about this and have faith that there is a solution. But as I've said before, 16 months into this and not getting much relief is not an option anymore. Please help!!!!
CMN in Atlanta
Response from Dr. Henry
Some patients have a hard time both physically and psychologically with medications which is very frustrating for both doc and patient. Some folks don't get along with AZT for example. You might consider a regimen such as either Videx EX or D4T with 3TC and tenofovir for several months taking it nice and slow. If you are tolerating those meds OK (usually easy on the head with few drug interactions) maybe a switch could be tried if your viral load isn't undetectable at that point. Just a suggestion--you are a challenging case so you need to remain patient while all of your docs try to find the recipe with your name on it that will work for you. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.